advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Manchester, New Hampshire, USA:

Is it possible for a person with type 1 diabetes to have a drop in his or her serum potassium level after an insulin injection? If so, could it be possible to have a serious/dangerous drop? We are not aware that our daughter has had a drop in her potassium level. As an emergency room nurse whose facility often treats non-diabetics with critically high potassium levels with, among other medications, insulin, I was just wondering if it were possible for the potassium level to drop when we are treating a high blood sugar with a large dose of insulin. When our daughter was first diagnosed and in DKA, I remember her potassium level being high, but that being a good thing, because she would be on an insulin drip and it would end up lowering the potassium level. In those early days, I asked our former doctor if it were possible for her potassium level to drop when we were at home correcting, let's say, a blood sugar of 400 mg/dl [22.2 mmol/L] and he said that the electrolytes can shift only when a person is on intravenous insulin and fluid. Is this true? Or, can that happen on any given day at home? I have wondered that from time to time when we are correcting a high blood sugar, especially at night.

Are there any damaging effects to the organs from a persistent low while the person is completely conscious? For example, our daughter had a couple scary lows recently that we have already consulted our diabetes team about, but now I wonder if she could have serious complications from these. I plan to consult our doctor in two weeks at her next appointment. They were very atypical for her - high 30s/low 40s mg/dl [about 2.2 to 2.4 mmol/L] for over an hour two evenings in a row which did not come up with tons of simple sugars. We had to give a mini dose of glucagon to get a rise in her blood sugar. She was conscious throughout these and has never had a seizure. My daughter takes Humalog via an insulin pump. She ended up coming down with a gastrointestinal bug so it seems that may have been the likely cause of the lows. Our nurse educator said that she believes the illness was the likely cause of the lows and that even before she had gastrointestinal symptoms, the bug may have been brewing in her body and causing decreased food absorption. Does that sound right? She hadn't had increased exercise and she did eat a normal dinner. Both nights (Saturday and Sunday), her lows occurred at bedtime snack. Both nights, she was between 50 and 60 mg/dl [2.8 and 3.3 mmol/L] prior to snack (8 ounces of milk). Post snack, we checked her to make sure her blood sugar had risen. Each night was similar; she dropped to between 38 and 42 mg/dl [2.1 and 2.3 mmol/L] and stayed that way for over 1.5 hours the first night and 1 hour the second night. We were giving her ample amounts of frosting to her inner cheek and checking every 15 minutes without seeing a rise. It was after that 1.5 hour mark that we gave the 0.5 mg glucagon and then, again, 0.25m g glucagon the next night, after calling the on call endocrinologist. My daughter went to bed right after her snack and these lower checks were right after she had fallen asleep. She was conscious the whole time, would wake easily each time we gave frosting. Our concern was the extended time she was low and that she was not coming up. That was very atypical for her; her blood sugar always rises soon after a simple sugar, especially frosting. This was the first time in two years we have given glucagon. My main question regarding this situation is: can organ, in particular brain, damage occur from being low for that amount of time? I plan to also ask this at our regular appointment in two weeks, but, in the meantime, it has been bothering me.

Answer:

It is unlikely there was any significant potassium changes from what you are describing. And, it is also unlikely there was any long term effects on the brain or any other organ from such episodes of hypoglycemia. We worry much more about severe hypoglycemia, i.e., convulsions or seizures possibly requiring a 911 call. Your nurse educator was also probably correct in assuming that this was a gastrointestinal bug effect and so, the food, even the fast acting sugary foods, may not be absorbed properly under such circumstances. Glucagon, of course, bypasses any stomach and intestinal issues and just relies on getting glucose stores to respond from the liver and/or muscle so it is a great adjunct when gastrointestinal illness occurs, used in small doses as you have done.

SB

DTQ-20111024204402
Original posting 8 Nov 2011
Posted to Hypoglycemia and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday November 08, 2011 11:10:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.